Citalopram During Pregnancy & Breastfeeding
The FDA classifies Citalopram (Celexa) as Pregnancy Category C medicine which means that it could potentially harm the unborn fetus if taken during the first trimester of pregnancy.
Possible effects of citalopram during pregnancy
Clinical studies conducted on animal samples revealed that citalopram could cause side effects on the fetus. And because of the increased risk to the fetus, this medication should only be given only if the physician determines that the benefits outweigh the potential risks.
Other studies suggest that citalopram increases the risk for congenital anomalies and miscarriages and low birth weight in animal subjects. Studies further show that variable amounts of this medicine could pass through placental blood barrier eventually reaching an effective serum level on the unborn fetus. In humans, reports reveal that exposure to citalopram during pregnancy could cause problems in newborn babies. Some of the most frequently reported problems include irritability and seizures. To prevent these problems, physicians normally reduce the Citalopram Dosage during the last three months of pregnancy.
The effects on the newborn depend on the amount of medication taken. Prolonged exposure to citalopram during the pregnancy can lead to citalopram-induced withdrawal effects. Withdrawal symptoms include sleep disorders, shallow breathing, transient cessation of breathing, and low muscle tone eventually becoming irritable after several days. These withdrawal effects gradually subside after a few weeks. In some severe cases, newborn babies of patients taking citalopram require prolonged hospitalization, tube feeding, and respiratory support. Usually, severe complications are caused by the sudden withdrawal of the drug.
Inform your doctor if you plan to become pregnant or are pregnant while on citalopram treatment. Your physician will consider the benefits and risks of using citalopram before making any recommendation.
Possible effects of citalopram in breastfeeding women
Citalopram is passed through human milk. And because of the increased risk for serious side effects on the nursing infant, the manufacturer recommends careful evaluation of the benefits and potential risks before prescribing this medication to breastfeeding patients. Depending on the patient’s condition, the physician can either recommend discontinuing nursing or discontinuing the drug.
The manufacturer noted two reports of breastfeeding infants experiencing symptoms that include decreased feeding, weight loss and excessive tiredness. In one case, the symptoms have shown significant improvement after the mother discontinued citalopram.
You should inform your healthcare provider if you are breastfeeding while on citalopram treatment. Every woman has a different situation. Discuss with your healthcare provider what the best option in your case is, taking in consideration your expectations and wants, as well as your current health situation.
Do not be surprised if your physician recommends that you continue breastfeeding the newborn while taking citalopram. Although there are reports that show the potential side effects of citalopram on the nursing infant, the benefits of breastfeeding often outweighs the possible risks to the child. In actual practice, healthcare providers usually consider breastfeeding as vital in the development of the newborn.